Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Phoenix, AZ

May 19, 2023Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at May 19, 2023, 4:37 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2023, 4:37 PM MST (23:37 UTC)
Expired
May 19, 2023, 8:45 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 131 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:00 PM MSTFLASH FLOOD3 Wnw Wickenburg, AZ***DELAYED REPORT*** RUNNING WASHES RESULTED IN THE CLOSURE OF VULTURE MINE ROAD. TIMING WAS ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS55 KPSR 192337
FFWPSR
AZC013-200345-
/O.NEW.KPSR.FF.W.0004.230519T2337Z-230520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
437 PM MST Fri May 19 2023

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 845 PM MST.

* At 437 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Wickenburg.

This includes the following streams and drainages...
  Sols Wash, Martinez Wash, Flying E Wash, Cemetery Wash, Hartman 
  Wash and Hassayampa River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3400 11293 3400 11275 3399 11272 3396 11272
      3392 11286

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
2 follow-up statements
104 
WGUS75 KPSR 200158
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
658 PM MST Fri May 19 2023

AZC013-200345-
/O.CON.KPSR.FF.W.0004.000000T0000Z-230520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
658 PM MST Fri May 19 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST THIS 
EVENING FOR MARICOPA COUNTY...

At 658 PM MST, Doppler radar indicated light to locally moderate 
rainfall continuing across the warned area. Up to 1.5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Wickenburg.

This includes the following streams and drainages...
  Sols Wash, Martinez Wash, Flying E Wash, Cemetery Wash, Hartman 
  Wash and Hassayampa River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3400 11293 3400 11275 3399 11272 3396 11272
      3392 11286

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
446 
WGUS75 KPSR 200337
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
837 PM MST Fri May 19 2023

AZC013-200347-
/O.EXP.KPSR.FF.W.0004.000000T0000Z-230520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
837 PM MST Fri May 19 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST THIS EVENING FOR 
MARICOPA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3400 11293 3400 11275 3399 11272 3396 11272
      3392 11286

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:41 PM MST, 56 minutes earlier.

Area forecast discussion, May 19, 3:41 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
341 PM MST Fri May 19 2023

.UPDATE...Updated Hydrology Discussion.

.SYNOPSIS...
Chances for showers and thunderstorms will increase later this
afternoon and evening across the Arizona lower deserts as high
terrain thunderstorms are expected to push into the lower
elevations. The primary impacts with this activity will be strong
gusty winds, which could generate areas of blowing dust. Brief
heavy downpours will also be possible for those who end up under a
thunderstorm. Drying conditions will settle into the region going
through the weekend with only a few isolated showers and
thunderstorms possible tomorrow followed by virtually no chance
for rain next week. Near normal temperatures will trend up closer
to 100 degrees by early next week.

&&

.DISCUSSION...
Another active weather day is ahead as strong thunderstorms are once
again expected to impact our area. Greater impacts will be possible
today compared to yesterday due to better instability and dynamics
in place across the area. The upper level low that has helped
bring these abnormal conditions for May is seen gradually shifting
northward over the Baja Peninsula. Meanwhile, upper level ridging
is seen building into the Great Basin. Arizona is generally
sandwiched between the aforementioned low to the south and the
ridge to the northwest, which will act to promote a northeasterly
steering flow over the region. Current visible satellite imagery
shows the band of clouds and the associated weak reflectivity that
remained over much of south-central Arizona this morning is now
dissipating and moving away. This has kept temperatures around 10
degrees cooler compared to this time yesterday and may inhibit
any convective development across the Phoenix area later today.
Places across the Arizona lower deserts that have remained clear
this morning are now seeing cumulus development with a few
isolated showers and thunderstorms now popping up across southern
Gila County. Meanwhile across the northern Arizona high terrain,
convective development is well underway where strong to isolated
severe thunderstorms are ongoing this afternoon.

The latest CAMs continue to show good agreement in northeasterly
steering flow pushing the ongoing activity across northern Arizona
toward the southwest and into the lower deserts heading into this
evening. Better instability and dynamics will support stronger
thunderstorms and outflows in the CWA. The latest HREF shows MUCAPE
values upwards of 500-1,000 J/kg this afternoon/early evening, which
SPC mesoanalysis currently shows at this hour. DCAPE values are
expected to climb to around or in excess of 1,000 J/kg. These
factors will favor strong to perhaps isolated severe downburst winds
with the strongest thunderstorms. HREF shows probabilities of
outflows exceeding 35 mph increases upwards of 50-70% over the next
several hours while chances for 58+ mph winds remain less than
10%. With these strong outflow winds, areas of blowing dust will
be possible in dust prone areas, which could quickly reduce
visibilities. Strong outflow winds are anticipated to move
through the Phoenix area, but chances for additional
shower/thunderstorm development along this boundary will be lower
given the cooler temperatures and lingering CIN due to today's
cloud cover. Areas most likely to see showers and thunderstorms
persist off the high terrain will be areas across western Maricopa
County and across La Paz County as suggested by HREF paintball
plots. In terms of rainfall, most areas will most likely see
amounts below 0.10", but areas that end up under stronger
thunderstorms could see upwards of around 0.50". The latest HREF
shows probabilities for 1 hours rainfall totals greater than 0.50"
is less than 10%, thus flooding concerns will be low.

.PREVIOUS DISCUSSION...
Scattered showers are likely to linger through the overnight hours
tonight across southwest Arizona, but they are expected to be fairly
light with decreasing instability while drier air begins to work
northward into southeast Arizona. This drier air will continue to
spread throughout eastern Arizona during the day Saturday as the
weakening upper level low moves through the state. Lingering low and
mid level moisture on Saturday should be enough to spark off some
daytime showers and possibly a few isolated thunderstorms across the
Arizona high terrain, but with decreasing moisture and instability
the strength and coverage will be much lower than the past few days.
Temperatures Saturday will also be similar to today's near normal
readings with the bulk of the lower deserts seeing highs in the mid
90s.

Drying conditions will then prevail Sunday into early next week as
the upper level low exits to the northeast of the region on Sunday
leaving dry southwesterly flow over the region. For next week, the
weather pattern is likely to keep a split flow regime with the sub-
tropical jet staying to our south and the northern jet stream
initially across southern Canada before another trough likely
develops across the Pacific NW by the middle of next week. This
synoptic set up should keep our region under the dry southwesterly
flow through the entire week with H5 heights hovering around 580-
582dm. Temperatures are set to warm up starting Sunday with highs
around 100 degrees across the lower deserts and lows in the 70s, or
roughly 3-5 degrees above normals. NBM forecast temperatures remain
stable at this level through the majority of next week, but with a
slight lowering of temperatures possible by late next week as the
trough that develops across the Pacific NW may eventually sag
southward closer to our region.

&&

.AVIATION...Updated at 1125Z.

South-Central Arizona including KPHX, KIWA, KSDL, KDVT:
A strong outflow boundary with an abrupt wind shift late this
afternoon and evening will be the greatest weather issue under
periods of mid/high level cloud decks. Confidence is quite good
that storms well NNE-NE of the terminals will send a well defined
outflow boundary surging SSW-SW through the Phoenix metro between
23-02Z. Model probabilities of any aerodrome experiencing N/NE
gusts above 30kt is 70-90% with scattered SHRA forming along and
behind this boundary. Chances for TS are best at northern sites
(KSDL/KDVT) though expected limited coverage precludes more than a
vicinity mention in this TAF package. Forecast confidence in wind
character following this outflow passage is lower with evidence
pointing towards a wake low flow back from the W/NW the remainder
of the evening. Diurnal E-SE winds will develop well after
midnight.

Southeast California/Southwest Arizona including KIPL and KBLH:
Outflow boundaries with abrupt wind shifts this evening will be
the primary weather issue across SE California under occasional
mid/high level cigs. A few SHRA this morning will likely create a
period of variable winds before a S-SE component takes hold by
early afternoon. Confidence is moderately good that a long-lived
outflow will surge westward from AZ with easterly gusts in excess
of 20-25kt impacting terminals in a 03-07Z time frame. SHRA would
be more likely at KBLH. Some BLDU and lofted dust restricting
visibilities may also be possible, but confidence is too low to
include in this TAF package.

&&

.FIRE WEATHER...
Today is likely to be another active day for showers and
thunderstorms with strong thunderstorm outflow winds being the
main concern. The most favored area for storms this afternoon
looks to be across the high terrain of northern Arizona before
transitioning southwestward through Maricopa, La Paz, and Yuma
counties this evening. The primary impacts from these
thunderstorms will be strong, erratic outflows (50-70% chance > 35
mph) and lightning. Chances for showers and thunderstorms drop
off considerably on Saturday with only isolated activity possible
mainly over the high terrain into portions of southwest AZ. The
drying trend will continue into early next week with temperatures
warming to above normal and chances for rain ending across the
area by Monday. Anticipate little change thereafter with the
weather pattern keeping temperatures just above normal with
seasonable dry conditions returning. MinRHs will drop to around
15-25% this weekend and closer to 10% by the middle of next week.
Winds will also be fairly typical for this time of year following
diurnal trends with daytime breeziness and gusts to around 20 mph
most days next week.

&&

.HYDROLOGY...Updated 330 PM MST 5/19/2023

GILA: Ongoing releases from Painted Rock Dam continue to travel
down the Gila River through Yuma County. These releases will
continue to impact unbridged crossings with multiple roads
reportedly closed due to flooding. The latest USGS gauge
observation along the Gila River near Dateland reported a depth of
8.1 feet, which is just above action stage (8 feet). Further
downstream, another USGS gauge near Dome, north of Yuma, shows a
near 22 feet, which is above action stage (20 feet). Flood
Warnings in effect along the Gila River between Painted Rock Dam
and the Colorado River have been extended out through at least
May 30th.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Smith
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Young/18
FIRE WEATHER...Smith/Kuhlman
HYDROLOGY...Benedict/Smith

In the hours before

Special weather statement, May 19, 4:06 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
406 PM MST Fri May 19 2023

AZZ534-192345-
Aguila Valley AZ-
406 PM MST Fri May 19 2023

...Strong thunderstorms will impact portions of Maricopa County
through 445 PM MST...

At 405 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Aguila to Wickenburg. These storms were nearly
stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wickenburg and Aguila.

This includes US Highway 60 between mile markers 79 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 11265 3380 11276 3383 11331 3401 11321
      3400 11273
TIME...MOT...LOC 2305Z 003DEG 2KT 3397 11316 3398 11276

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GL

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:14 PM MSTSpecial Weather StatementPSR46 min
May 18, 5:25 PM MSTSpecial Weather StatementPSRPinal35 min
May 18, 5:51 PM MSTSpecial Weather StatementPSRMaricopa39 min
May 18, 5:55 PM MSTSpecial Weather StatementPSRPinal50 min
May 18, 6:32 PM MSTSpecial Weather StatementPSRMaricopa43 min
May 18, 6:45 PM MSTSpecial Weather StatementPSRPinal45 min
May 18, 7:32 PM MSTSpecial Weather StatementPSR43 min
May 19, 4:06 PM MSTSpecial Weather StatementPSR39 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.